Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 139, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2011, 7:28 PM CDT for 6 counties in Alabama. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2011, 7:28 PM CDT (00:28 UTC)
- Expired
- Apr 11, 2011, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Calhoun County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 7:39 PM CDT | TSTM WND DMG | Mountainboro, AL | NUMEROUS TREES REPORTED DOWN ACROSS COUNTY. |
| Apr 11, 7:55 PM CDT | TSTM WND DMG | Gadsden, AL | TREE DOWN BLOCKING WALNUT ST AND SOUTH 11 ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:05 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 11, 7:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
676
WUUS54 KBMX 120028
SVRBMX
ALC009-015-055-073-115-121-120130-
/O.NEW.KBMX.SV.W.0139.110412T0028Z-110412T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT MON APR 11 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
WEST CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
ST. CLAIR COUNTY IN CENTRAL ALABAMA...
EXTREME NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 830 PM CDT
* AT 726 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES SOUTHWEST OF ALBERTVILLE TO CLAY...AND MOVING EAST AT
35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPRINGVILLE...ODENVILLE...GADSDEN...RAINBOW CITY...MARKTON...
ARGO...ALTOONA AND WALNUT GROVE.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 141 THROUGH 188...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200
AM CDT TUESDAY MORNING FOR EASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3413 8584 3412 8583 3414 8581 3413 8579
3362 8607 3363 8671 3419 8638 3411 8630
3420 8618 3420 8611 3421 8609 3421 8584
TIME...MOT...LOC 0028Z 266DEG 29KT 3423 8628 3371 8658
$$
561 follow-up statement
246
WWUS54 KBMX 120100
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT MON APR 11 2011
ALC009-073-120110-
/O.CAN.KBMX.SV.W.0139.000000T0000Z-110412T0130Z/
JEFFERSON AL-BLOUNT AL-
800 PM CDT MON APR 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3413 8584 3412 8583 3414 8581 3413 8579
3362 8607 3366 8641 3421 8607 3421 8585
TIME...MOT...LOC 0100Z 266DEG 29KT 3423 8590 3371 8620
$$
ALC015-055-115-121-120130-
/O.CON.KBMX.SV.W.0139.000000T0000Z-110412T0130Z/
TALLADEGA AL-CALHOUN AL-ST. CLAIR AL-ETOWAH AL-
800 PM CDT MON APR 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ETOWAH...
NORTHEASTERN ST. CLAIR...WEST CENTRAL CALHOUN AND EXTREME NORTH
CENTRAL TALLADEGA COUNTIES UNTIL 830 PM CDT...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF TABOR ROAD TO 7 MILES NORTH OF
RIVERSIDE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...MARKTON...GADSDEN MALL...RAGLAND...TABOR
ROAD...ANDERSON...GLENCOE...OHATCHEE AND BIG WILLS CREEK.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 174 THROUGH 188...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3413 8584 3412 8583 3414 8581 3413 8579
3362 8607 3366 8641 3421 8607 3421 8585
TIME...MOT...LOC 0100Z 266DEG 29KT 3423 8590 3371 8620
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:47 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 11, 6:47 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 647 PM CDT MON APR 11 2011 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... ENVIRONMENT WILL SLOWLY DESTABILIZE ACROSS THE AREA THRU THE REMAINDER OF THE AFTN AS THE CAPE THAT HAS BEEN IN PLACE ALL DAY FINALLY ERODES. SQUALL LINE HAS HAD A HARD TIME PROGRESSING EWD THUS FAR BUT IS EXPECTED TO PICK UP FORWARD SPEED AS THE DAY PROGRESSES AND THE SFC RIDGE BREAKS DOWN. PREVIOUS TIMING FOR THE WRN HALF OF THE CWA HAS BEEN PUSHED BACK TO ACCOUNT FOR THIS SLOWER TREND. HOWEVER TIMING IN THE EAST IS STILL REPRESENTATIVE. STRONG SWRLY WINDS AND DRY AIR ALOFT WILL KEEP THE DAMAGING WIND THREAT HIGH. SOME LARGE HAIL IS ALSO POSSIBLE BUT TO A SMALLER DEGREE THAN THE WINDS. ISOLATED TORNADOES AND FLOODING WILL PRESENT THE LOWEST THREAT WITH THIS SYSTEM. THE LINE SHOULD MOVE QUICKLY ENOUGH THRU THE AREA TO PREVENT ANY WIDESPREAD FLOODING CONCERNS...BUT TRAINING CELLS COULD LEAD TO SOME BRIEF LOCALIZED FLASH FLOODING ISSUES. EVEN THOUGH THE THREAT FOR TORNADOES IS RATHER LOW...THERE IS THE POSSIBILITY OF A BRIEF SPIN-UP WITHIN THE LINE...ESPECIALLY W OF I-65. MORE PLEASANT WEATHER IS IN STORE ON TUE AS A SLIGHTLY DRIER AND COOLER AIR MASS FILTERS INTO THE REGION. TEMPS WILL NOT DROP SIGNIFICANTLY BUT THEY SHOULD AT LEAST FALL BACK TO NORMAL FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 60S NORTH TO MID 70S SOUTH. SFC HIGH PRESSURE WILL STICK AROUND THRU WED AND THEN BEGIN TO PUSH OFF TO THE E AS THE NEXT STORM SYSTEM TAKES SHAPE TO OUR W. THE SFC LOW ASSOCIATED WITH THIS SECOND SYSTEM WILL TRACK EWD DRAGGING ANOTHER COLD FRONT THRU THE AREA LATE IN THE WEEK. MODEL DIFFERENCES ARE STILL TOO GREAT FOR DETERMINING ANY DETAILS...BUT IT DOES APPEAR THAT THE FRONT AND ASSOCIATED SHOWERS/STORMS WILL MOST LIKELY MOVE THRU LATE FRI. THIS SCENARIO WOULD PAVE THE WAY FOR A FAIRLY NICE AND QUIET WEEKEND ACROSS CENTRAL ALABAMA. THIS IS UNLESS MODELS BEGIN TO SLOW THE SYSTEM DOWN...WHICH THEY TEND TO DO. 19 && .AVIATION... 00Z TAF DISCUSSION. LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PLOW ACROSS CENTRAL ALABAMA THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS. THIS LINE IS EXPECTED TO AFFECT ALL TAF SITES THIS EVENING. BY 06Z...COLD FRONT WILL BE MOVING THROUGH AND WINDS WILL SHIFT MORE TO THE NORTHWEST. ONCE THE FRONT MOVES THROUGH...EXPECT A BRIEF PERIOD OF MVFR CEILINGS...BUT FELT CONFIDENT ENOUGH TO CLEAR SKIES FROM WEST TO EAST AFTER 06Z ACROSS ALL SITES. WINDS WILL REMAIN GUSTY TOMORROW BUT NOT NEARLY AS STRONG AS THEY WERE TODAY. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALL OF CENTRAL ALABAMA. && 19/10
Hazardous weather outlook, Apr 11, 4:55 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 455 PM CDT MON APR 11 2011 ALZ011>015-017>050-130000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 455 PM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH MUCH OF TONIGHT. THE HAZARDOUS THREATS WITH THESE STORMS INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE EMBEDDED WITHIN THE LINE OF THUNDERSTORMS. THE IMPACTS LAST INTO THE EARLY EVENING ACROSS THE NORTHWEST...AND LAST UNTIL AROUND 1 AM OR LATER ACROSS THE SOUTHEAST. THESE STORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE WEST TO EAST THROUGH TONIGHT. WINDY CONDITIONS ARE EXPECTED TONIGHT. SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH ARE ANTICIPATED AHEAD OF THE COLD FRONT. THESE WINDS ARE EXPECTED OUTSIDE THE THUNDERSTORM AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WINDY CONDITIONS ARE POSSIBLE BEHIND A STRONG COLD FRONT ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL CONTINUE TO BE NECESSARY TONIGHT DUE TO THE SEVERE WEATHER THREAT. 08/MNK
In the hours before
Local storm report, Apr 11, 7:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 1 SSE POPLAR SPRINGS 34.02N 87.39W
04/11/2011 WINSTON AL PUBLIC
TREES AND POWERLINES DOWN IN THE COMMUNITY OF BATCH ON
HWY 195.
&&
JTLocal storm report, Apr 11, 7:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG HALEYVILLE 34.24N 87.62W
04/11/2011 WINSTON AL EMERGENCY MNGR
TREE DOWN ON CR 28 AND ON DIME RD.
&&
JTLocal storm report, Apr 11, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG HAMILTON 34.14N 87.98W
04/11/2011 MARION AL EMERGENCY MNGR
TREE DOWN ON HOUSE ON MILLICAN ST AND TREE DOWN ON
VEHICLE ON MILTARY ST.
&&
JTLocal storm report, Apr 11, 7:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG ARLEY 34.08N 87.21W
04/11/2011 WINSTON AL EMERGENCY MNGR
POWERLINES DOWN BLOCKING CR 41 AND CR 275
&&
JTLocal storm report, Apr 11, 7:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG WARRIOR 33.81N 86.81W
04/11/2011 JEFFERSON AL TRAINED SPOTTER
TREES DOWN ON JASPER ROAD AND MORRIS DRIVE
&&
JTLocal storm report, Apr 11, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 NW JASPER 33.86N 87.28W
04/11/2011 WALKER AL PUBLIC
TREES DOWN AND SOME METAL PEELED BACK ON ROOF OF AT LEAST
ONE STRUCTURE.
&&
JTThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:19 PM CDT | Tornado Warning | BMX | Jefferson, Shelby | 21 min |
| Apr 11, 7:30 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 60 min |
| Apr 11, 7:34 PM CDT | Tornado Warning | BMX | Marengo | 26 min |
| Apr 11, 7:34 PM CDT | Tornado Warning | BMX | Jefferson, St. Clair, Shelby | 19 min |
| Apr 11, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Clay, Coosa, Dallas and 4 more | 64 min |
| Apr 11, 8:03 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 2 more | 57 min |
| Apr 11, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 40 min |
| Apr 11, 8:39 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chambers, Clay, Coosa, Elmore, Montgomery and 3 more | 66 min |
| Apr 11, 8:52 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Clay, Cleburne, Randolph | 38 min |
| Apr 11, 8:53 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes, Montgomery, Pike | 67 min |
| Apr 11, 8:57 PM CDT | Tornado Warning | BMX | Cleburne | 33 min |
| Apr 11, 9:26 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Elmore, Lee, Macon, Montgomery and 2 more | 49 min |
| Apr 11, 10:01 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Montgomery, Russell | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.